Flash Flood, Freeborn
- When
- September 14, 8:30 PM CST to 11:45 PM CST
- Where
- Freeborn County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Five to 13 inches of rain fell across South Central Minnesota between 5 PM on the 14th and 5 AM on the 15th. This amount of rainfall caused widespread major flooding in Freeborn, Steele, Faribault, and Martin counties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Five to 13 inches of rain fell across South Central Minnesota between 5 PM on the 14th and 5 AM on the 15th. This amount of rainfall caused widespread major flooding in Freeborn, Steele, Faribault, and Martin counties. Over $6 million dollars in property damage and nearly $22 million dollars in crop damage were attributed to high water in these counties. Areas of minor flooding were also reported in southern Waseca and Goodhue counties.In Freeborn County $2.1 million in property damage was reported. FEMA reported 1 home was destroyed by flood waters, major flood damage to 13 homes, minor damage to 84 homes, and 292 homes affected by flood waters across the county. The hardest hit areas were Albert Lea, Hollandale, Riceland Township, and Shell Rock Township where numerous county roads, fields, waterways, and low lying areas were underwater for up to 4 days. Road crews had to repair several road washouts after flood waters subsided. Significant flooding was reported on the Shell Rock River and Turtle Creek in addition to Fountain Lake and Albert Lea Lake. An earthen dam had to be built around the village of Hollandale to save the community from Turtle Creek's flood waters. Two thirds of the homes in town sustained flood damage. Water ran over the top of the Geneva Lake Dam, flooding potato, onion, and carrot fields. Crop losses in this area totaled $4 million. In Albert Lea the following roads were closed by flooding: Front Street, East and West Main, and Highway 65. In Alden, Morin Lake overflowed and street and basement flooding was reported. Interstate 90 was closed for several hours due to high water near Alden. Highway 251 was closed in Maple Island. Road and basement flooding was also reported in Hartland and Myrtle. Rainfall totals included 13.00 inches 5 miles southwest of Alden, 12.50 inches 4 miles north of Albert Lea, 10.66 inches in north Albert Lea, 10.25 inches in Hayward, 9.8 inches in Powers, 8.50 inches south of Emmons, and 8.00 inches in Bancroft and south Albert Lea.In Steele County rainfall amounts of 6 to 13 inches led to "unprecedented flooding". A total of $2.8 million in property damage was recorded ($1.4 million home damage, $70,000 business damage, $1.35 million infrastructure damage). Much of the damage was caused by major flooding along the Straight River and Turtle Creek across the southern portion of the county. The cities of Blooming Prairie and Ellendale were hardest hit. County officials reported major flood damage to 30 homes, minor damage to 400 homes, and 431 homes affected by flood waters. In addition 4 county businesses sustained major flood damage, 4 businesses reported minor damage, and 8 businesses were affected by flood waters. Twenty-four people in the county had to be rescued from flood waters. Numerous roads, waterways, and low lying areas were under water for up to 5 days. At one time up to 75% of county roads were closed by high water. After the water receded significant damage to roads, ditches, and bridges was apparent. Blooming Prairie High School and Elementary School were closed due to flood damage. The Straight River crested in Blooming Prairie on the 18th and remained out of its banks through the 19th. County road 212 was under water in town when the river crested. Several parks along the Straight River and its tributaries in Ellendale, Blooming Prairie, and Owatonna sustained severe water damage. In an effort to save homes on the west side of Blue Earth, volunteers sandbagged along the river. In Owatonna, a campground along the river had to be evacuated and nearby Lake Kohlmier was flooded. Near Ellendale the Straight River flooded several farms along Highway 30. A group home along Turtle Creek in Owatonna had to be evacuated after the river spilled into the facility. Overflow from Maple Creek also caused major park damage. Countywide 20% of soybean and corn crops and 10% of sweet corn crops were lost to flooding, which resulted in $10.4 million in losses.In Faribault County $1.2 million in property damage was reported. FEMA reported major flood damage to 15 homes, minor damage to 29 homes, and 272 homes affected by flood waters across the county. Numerous roadways had to be barricaded after road and culvert washouts occurred. Roads closed by flooding included highways 30, and 169 in addition to county routes 121, 108, 119, 118, 219, 109, 2, 16, 21, and 13. Interstate 90 was also closed in the eastern portion of the county. In Wells many streets were closed by high water. Half Moon Park was also flooded. Road and basement flooding was also reported in Winnebago and Minnesota Lake. In Kiester a school was flooded and phone service was out in some areas for up to a week. In Bricelyn nearly 40% of homes were damaged by flood waters. In Blue Earth the Blue Earth River flowed into at least 2 homes and flooded numerous basements, roads, and parks. The city sustained nearly $35,000 in infrastructure damage, even after sandbagging along the river. The flooding finally began to subside on the 17th. Countywide 10% of soybean crops were lost to flooding, which resulted in $3.5 million in losses. Rainfall totals included 10.20 inches in Bricelyn, 10.08 inches south of Walters, 6.73 inches in Wells, 5.00 inches in Blue Earth, and 4.86 inches in Winnebago. In Martin County $570,000 in property damage was reported ($500,000 public property, $70,000 private property). Up to 90 homes were affected by flooding due to storm sewer overflow, mainly across the southern third of the county. Five to 7 inches of rain was commonplace across the county with up to 10 inches in the Ceylon and East Chain areas. A total of 6.40 inches of rain was recorded in Fairmont. Fairmont Junior/Senior High was closed due to flood damage. A number of homes in the Canyon Drive area of Fairmont suffered basement flooding and were surrounded by water for several hours. The bridge over Cedar Creek in Cedar Creek Park was washed out. In addition, the following roads in Fairmont were closed due to flooding: Lake Aires Road, Winnebago Avenue, and Hall Street. Basement and street flooding was reported in Truman. Most of the flooding across Martin County had receded by the morning of the 16th. Countywide 10% of soybean crops were lost to flooding, which resulted in $3.7 million in losses.In Waseca County 3.54 inches of rain was recorded in Waseca. Up to 6 inches of rain flooded roads in the southern portion of the county. In Janesville roads and basements were flooded. Basement flooding was also reported in New Richland and Waseca. In Goodhue County 3.92 inches of rain was recorded in Zumbrota and 5 inches of rain was estimated in Pine Island. The Middle Fork and the North Branch of the Zumbro River overflowed their banks. The rivers crested in Pine Island during the afternoon of the 15th and fell below flood stage that evening. Pine Island Golf Course was flooded in addition to County Road 24 and 275th Avenue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 14, 1:10 PM CST, 7 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 210 PM CDT TUE SEP 14 2004 .DISCUSSION... MODELS ARE COMING INTO CLOSE AGREEMENT NOW WITH THE THREAT OF HEAVY RAIN/TRAINING THUNDERSTORMS OVER SOUTH CENTRAL MN INTO WEST CENTRAL WISCONSIN TONIGHT THRU WEDNESDAY MORNING. FORECAST QPF TOTALS NEAR AND OVER SOUTH CENTRAL MN AND WESTERN WISCONSIN COULD EXCEED OVER THREE INCHES BY WEDNESDAY AFTERNOON. 6 HOUR FLASH GUIDANCE AROUND TWO TO 3 INCHES RIGHT NOW..BUT WITH THE RECENT RAINS FROM LAST NIGHT AND TODAY...GUIDANCE VALUES ARE PROBABLY LITTLE UNDER TWO INCHES OVER PART OF SOUTH CENTRAL MN. STEEP TERRAIN AND QUICK RESPONSE FROM ANY RUNOFF WILL ALSO POSE PROBLEMS OVER WEST CENTRAL WISCONSIN. WL CONTINUE THE FLOOD WATCH THAT HAS ALREADY BEEN POSTED. THE LATEST SATELLITE IMAGERY SHOWED AN AREA OF SHRA/TSRA DEVELOPING OVER NORTHWEST IA AND SOUTHWEST MN THIS AFTERNOON. CLOUD TOPS CONTINUE TO COOL WITH LOW CLOUD TOP HEIGHT...INDICATING VERY EFFICIENT RAIN PRODUCING STORMS. GFS APPEARS TO BE THE MODEL OF CHOICE. THE LATEST GFS MODEL...SWING A SIGNIFICANT SHORTWAVE TROUGH INTO THE GREAT LAKES REGION BY WEDNESDAY EVENING WITH A SURFACE LOW INTENSIFY AND LIFTING NORTHEAST INTO SOUTH CENTRAL MN BY MORNING. MODELS SHOWED GOOD ISENTROPIC LIFT CONTINUE THROUGH MID AFTERNOON INTO WESTERN WISCONSIN WITH NEUTRAL OR DOWNGLIDE OVER MN BY THIS TIME. STEADY OR MODERATE RAINS CONTINUE OVER CENTRAL AND EAST CENTRAL MN AND WESTERN WI INTO THE AFTERNOON WED WITH RAINFALL AMOUNTS EXCEEDING OVER 0.50 INCH. FOLLOWED THE ETA MODEL AND SOMEWHAT CONCUR WITH HPC. SHORTWAVE WAVE BEGINS TO RAPIDLY LIFT NORTHEAST BY WEDNESDAY EVENING INTO THE GREAT LAKES WITH HIGH PRESSURE/DRIER AIR MOVING INTO THE STATE LATE IN THE DAY.HIGH PRESSURE PERSIST INTO FRIDAY WITH COOLER AND DRIER CONDITIONS OCCURRING OVER THE FORECAST AREA. XTENDED FORECAST...FRIDAY NIGHT THROUGH TUESDAY 06Z DGEX AND GFS STILL SHOWING DRY WEATHER FROM FRIDAY NIGHT THROUGH MUCH OF MONDAY. AFTERNOON HIGHS WILL BE WARMING THROUGH MONDAY ALONG WITH INCREASING SOUTHERLY WINDS SUNDAY AND MONDAY. A COLD FRONT IS PROGGED INTO WESTERN MINNESOTA MONDAY NIGHT AND THEN PUSH ACROSS WEST CENTRAL WISCONSIN ON TUESDAY. UPCOMING PATTERN (WINDS/TEMPS/PRECIP) IS MUCH LIKE WHAT OCCURRED YESTERDAY AND TODAY. INDICATED A CHANCE OF SHOWERS AND THUNDERSTORMS OVER WESTERN AREAS OF THE CWA MONDAY EVENING AND THEN SPREAD THE ACTIVITY INTO WEST CENTRAL WISCONSIN BY TUESDAY MORNING. DID NOT CLEAR THINGS OUT TOO FAST OVER EASTERN AREAS ON TUESDAY WITH A STRONG UPPER TROUGH INDICATED TO OUR WEST...RESULTING IN THE FLOW ALOFT NEARLY PARALLELING THE FRONT. && MPX WATCHES/WARNINGS/ADVISORIES... MN...FLOOD WATCH TONIGHT AND WED MORNING MNZ076>078-082>085-091>093. WI...FLOOD WATCH TONIGHT AND WED MORNING WIZ024>028. && BINAU/WFO MPX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 916 AM CDT TUE SEP 14 2004 MNZ041>045-047>061-064>066-068-073-151100- ANOKA-BENTON-CARVER-CHIPPEWA-CHISAGO-DOUGLAS-HENNEPIN-ISANTI-KANABEC- KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON-POPE- REDWOOD-RENVILLE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-WRIGHT- YELLOW MEDICINE- 600 AM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ062-063-067-069-070-074-075-WIZ014>016-023-151100- BARRON-BROWN-DAKOTA-NICOLLET-POLK-RAMSEY-RUSK-SCOTT-SIBLEY-ST CROIX- WASHINGTON- 916 AM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND PART OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH THROUGH TONIGHT AND EARLY WEDNESDAY WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING HOURS THIS TUESDAY. MNZ076>078-082>085-091>093-WIZ024>028-151100- BLUE EARTH-CHIPPEWA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE- LE SUEUR-MARTIN-PEPIN-PIERCE-RICE-STEELE-WASECA-WATONWAN- 916 AM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTH CENTRAL MINNESOTA AND A PORTION OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY THROUGH WEDNESDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS LATER THIS AFTERNOON AND EVENING. IN ADDITION...RAINFALL POTENTIAL OF 2 TO 4 INCHES MAY SET OFF SOME FLOODING. THEREFORE A FLOOD WATCH IS POSTED FOR TONIGHT INTO EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE BE NEEDED THIS AFTERNOON AND TONIGHT.
The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
6 flood, 3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421985, 5421986, 5422055, 5421987, 5421988, 5421989, 5422054, 5422052, 5422053.